Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 50, NWS Melbourne, FL

June 13, 2018Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 13, 2018, 7:31 PM EDT for Osceola County, Florida. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2018, 7:31 PM EDT (23:31 UTC)
Expired
Jun 13, 2018, 8:01 PM EDT
In force
30 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Osceola County, FL

The radar

The Melbourne radar (KMLB), 55 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 7:35 PM EDTHAIL 0.75 Sse Saint Cloud, FLTRAINED SPOTTER REPORTED DIME SIZED HAIL WEST OF HARMONY. TIME IS ESTIMATED FROM RADAR
Jun 13, 7:37 PM EDTHAIL 0.255 Sse Saint Cloud, FLTRAINED SPOTTER REPORTED A LOT OF HAIL SLIGHTLY LARGE THAN PEA SIZE FELL. TIME IS ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 11.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2018-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1092 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2018-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1092 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
901 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

169 
WUUS52 KMLB 132331
SVRMLB
FLC097-140015-
/O.NEW.KMLB.SV.W.0050.180613T2331Z-180614T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
731 PM EDT WED JUN 13 2018

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  North central Osceola County in east central Florida...

* Until 815 PM EDT.

* At 731 PM EDT, a severe thunderstorm was located near Harmony, or
  near Saint Cloud, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Saint Cloud, Harmony, Alligator Lake and Pine Grove. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2830 8120 2826 8112 2816 8105 2802 8128
      2819 8141
TIME...MOT...LOC 2331Z 067DEG 3KT 2822 8119 

HAIL...1.00IN
WIND...60MPH
 
$$

Rodriguez
2 follow-up statements
162 
WWUS52 KMLB 132344
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
744 PM EDT WED JUN 13 2018

FLC097-140015-
/O.CON.KMLB.SV.W.0050.000000T0000Z-180614T0015Z/
Osceola FL-
744 PM EDT WED JUN 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTH CENTRAL OSCEOLA COUNTY...

At 743 PM EDT, a severe thunderstorm was located near Harmony, or 
near Saint Cloud, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Saint Cloud, Harmony, Alligator Lake and Pine Grove. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2830 8120 2826 8112 2816 8105 2802 8128
      2819 8141
TIME...MOT...LOC 2343Z 067DEG 3KT 2822 8120 

HAIL...1.00IN
WIND...60MPH
 
$$

Rodriguez
919 
WWUS52 KMLB 140001
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
801 PM EDT WED JUN 13 2018

FLC097-140009-
/O.CAN.KMLB.SV.W.0050.000000T0000Z-180614T0015Z/
Osceola FL-
801 PM EDT WED JUN 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL OSCEOLA COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 2830 8120 2826 8112 2816 8105 2802 8128
      2819 8141
TIME...MOT...LOC 2356Z 067DEG 3KT 2821 8121 

$$

Rodriguez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:46 PM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jun 13, 3:46 PM EDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
346 PM EDT Wed Jun 13 2018

.DISCUSSION...

Tonight...Boundary interactions which have begun recently, will
continue through evening, so will carry scattered PoPs everywhere
until around midnight, then partly cloudy late. A few strong
storms with frequent lightning strikes, gusty 40-50 mph winds and
2 inch downpours will be possible, especially over interior sections.

Thursday-Friday...Axis of low-mid level ridge will be
shunted south of the area as a shortwave trough and associated
frontal boundary move across the eastern seaboard. This will
result in a deep layer of rather light westerly winds. The GFS has
a couple pockets of drier air moving from west to east across the
northern half of the area, otherwise precipitable water looks to
be in the 1.8 to 2.0 inch range. 500mb temps are forecast at minus
7-8C, which is about a degree or so warmer than recent days.

MOS has PoPs 30-60 percent on Thu and 20-40 percent on Fri. This
is not too much different than our previous forecast which calls
for scattered afternoon/evening thunderstorms, so won't make any
significant changes.

MOS shows a few 94-95 degree highs each day, but it's been
running a few degrees too high, so will stick with highs from
around 90 to the lower 90s.

Previous Discussion...

Sat-Tue...The highlight during this period will be located well
westward as very deep tropical moisture streams from the western
Caribbean across the Yucatan Peninsula, western Gulf and into Texas.
Back closer to home high pressure over the mid Atlc coast ventures
into the western Atlc with ridge axis north of the area, though on a
slow southward track into early next week. This on the backside of a
sinking weak frontal boundary draped across the Deep South. It
appears this feature (front) will be on a slow path southward this
weekend and early next week before washing out, but inconsistency
between medium range models leaves up in the air how far south and
how quickly. A driving force for the front will be a weak vorticity
feature across south Georgia/north Florida early in the period. It
will also drop slowly southward and weaken into early next week.
Deepest moisture and highest PoP chances will be found in the
vicinity of the aforementioned surface boundary.

The latest GFS shows drier air behind the front working in from the
northeast late in the period over our northern coverage warning
area, but timing is low confidence currently with the model
uncertainty. Overall the pressure gradient remains fairly weak with
daily west/east coast sea breeze regime in full gear. The steering
flow still remains of a light westerly component, but expect this to
be rather variable at times due to stronger late day boundary
collisions. Some warming aloft will keep 500 mb temperatures in the -
6.5C to -7.5C range. For now, will keep highs and lows a couple
degrees on either side of seasonal normals.
&&

.AVIATION...The scattered showers and thunderstorms that are
developing this afternoon are mainly confined to areas between
KDAB-KSFB- KTIX. High resolution models indicate additional
showers and a few thunderstorms may form around KMCO-KISM this
evening, but the probabilities are low and coverage is likely to
be isolated, thus only included VCTS in the TAFs, for now.
Amendments will be needed if more storms do manage to develop.
Elsewhere, VFR conditions will prevail this afternoon/evening,
with a light shower or two possible. Most convection will
dissipate after sunset, with VFR conditions prevailing overnight
across the area.

Scattered thunderstorms are expected to march west to east across
the peninsula on Thu afternoon.

&&

.MARINE...
Tonight-Thursday...Axis of Atlantic high pressure ridge over the
waters will start to shift south Thu as frontal trough sags into
the southeast states. South winds 10-15 knots offshore tonight
will become southwest 5-10 knots on Thu. Seas 2 feet or less near
shore and up to 3 feet offshore. After a slight chance for storms
over the mainland affecting the coast through this evening,
isolated marine storms are expected tonight near the Gulf Stream,
which last into Thu morning. Scattered offshore moving storms are
shown on Thu afternoon/evening.

Friday-Monday...Axis of Atlantic high pressure ridge will remain
suppressed south of the waters Fri. The models then show a frontal
trough dropping south over the Atlantic for the weekend. Westerly
winds 5-10 knots Fri into Sat will swing around to onshore 10 to
15 knots as high pressure builds north of the waters into early
next week. Seas 2-3 feet Fri-Sat will become 3-4 feet Sun-Mon. A
chance for offshore moving storms in the afternoon will persist
Fri, then the front should bring an area of showers/storms with it
and eventually considerable drying Sunday or Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  72  90  73  91 /  20  50  20  30
MCO  73  92  74  92 /  30  50  30  30
MLB  74  90  73  91 /  20  50  30  30
VRB  72  89  72  91 /  20  40  30  40
LEE  73  92  74  92 /  30  50  20  30
SFB  74  93  74  93 /  30  50  20  30
ORL  75  92  75  92 /  30  50  30  30
FPR  71  89  72  91 /  20  50  30  40

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

FORECASTS...Lascody
RADAR/IMPACT WX...Sharp/Rodriguez
Hazardous weather outlook, Jun 13, 10:56 AM EDT, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1056 AM EDT Wed Jun 13 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-140300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1056 AM EDT Wed Jun 13 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered lightning storms are expected to develop along the east
coast sea breeze as it pushes inland from the coast this
afternoon. The focus for storms will shift to the interior
counties as the afternoon progresses with additional boundary
collisions expected. Into the early afternoon, storm activity may
be a bit slower to develop along the Treasure Coast due to
enhanced cloud cover.

A few strong storms are again likely, and capable of producing
frequent lightning strikes and gusty winds up to 50 mph. Slow
storm motion back toward the east at 10 to 15 mph will produce
some heavy downpours and a quick one to two inches or rain in
spots.

.RIP CURRENT IMPACT...
A Moderate Risk of rip currents will exist at the beaches of east
central Florida. The greatest threat will be through 5 pm due to
tidal effects. Always swim within sight of a lifeguard.

.MARINE THUNDERSTORM GUST IMPACT...
Focus for storms will shift toward land areas this afternoon as
the east coast sea breeze pushes inland. A few strong storms will
develop this afternoon which could push back across the
intracoastal waters later in the day. Mariners should be prepared
to seek safe harbor near the coast as well as across inland lakes
this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Isolated to scattered storms will develop each afternoon and evening
along sea breeze and outflow boundaries. Locally heavy rainfall,
gusty winds and frequent lightning strikes will occur with some
storms.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

SK/DS

In the hours before

Special weather statement, Jun 13, 4:51 PM EDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Melbourne FL
451 PM EDT WED JUN 13 2018

FLZ045-132115-
Orange FL-
451 PM EDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ORANGE COUNTY UNTIL 515
PM EDT...

At 451 PM EDT, Doppler radar was tracking a strong thunderstorm over
Avalon Park, moving southeast at 5 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Wedgefield, Azalea Park, Avalon Park, Bithlo and University Of
Central Florida.

LAT...LON 2861 8123 2861 8109 2850 8108 2845 8122
      2856 8131
TIME...MOT...LOC 2051Z 332DEG 6KT 2853 8118

Rodriguez
Special weather statement, Jun 13, 5:14 PM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Melbourne FL
514 PM EDT WED JUN 13 2018

FLZ064-132145-
Martin FL-
514 PM EDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MARTIN COUNTY UNTIL
545 PM EDT...

At 514 PM EDT, Doppler radar was tracking a strong thunderstorm near
Indiantown, moving north at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Indiantown.

LAT...LON 2717 8062 2718 8034 2696 8031 2696 8060
TIME...MOT...LOC 2114Z 169DEG 10KT 2706 8044

Rodriguez
Special weather statement, Jun 13, 5:24 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Melbourne FL
524 PM EDT WED JUN 13 2018

FLZ045-132145-
Orange FL-
524 PM EDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ORANGE COUNTY UNTIL
545 PM EDT...

At 523 PM EDT, Doppler radar was tracking a strong thunderstorm over
Wedgefield. Drivers on State Road 520 east of State Road 417 may
experience gusty winds. This storm was nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Wedgefield.

LAT...LON 2852 8114 2854 8103 2842 8099 2840 8115
TIME...MOT...LOC 2123Z 348DEG 2KT 2846 8107

Rodriguez
Special weather statement, Jun 13, 5:39 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Melbourne FL
539 PM EDT WED JUN 13 2018

FLZ045-053-132215-
Osceola FL-Orange FL-
539 PM EDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ORANGE AND NORTH
CENTRAL OSCEOLA COUNTIES UNTIL 615 PM EDT...

At 539 PM EDT, Doppler radar was tracking a strong thunderstorm over
Pine Castle, or near Oak Ridge. This storm was nearly stationary.

Dime size hail and wind gusts of 55 mph will be possible with this
storm.

Locations impacted include...
Orlando, Kissimmee, Saint Cloud, Orlando International Airport and
Buena Ventura Lakes.

LAT...LON 2840 8148 2849 8140 2843 8115 2820 8132
      2826 8140
TIME...MOT...LOC 2139Z 309DEG 4KT 2843 8139

Rodriguez
Special weather statement, Jun 13, 7:02 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Melbourne FL
702 PM EDT WED JUN 13 2018

FLZ044-144-132315-
Northern Lake County FL-Southern Lake County FL-
702 PM EDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LAKE COUNTY UNTIL
715 PM EDT...

At 702 PM EDT, Doppler radar was tracking a strong thunderstorm over
Leesburg, moving north at 5 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Leesburg, Tavares, Howey-In-the-hills, Lake Griffin and Lisbon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2890 8174 2873 8176 2873 8192 2890 8195
TIME...MOT...LOC 2302Z 180DEG 6KT 2879 8187

Rodriguez
Special weather statement, Jun 13, 7:11 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Melbourne FL
711 PM EDT WED JUN 13 2018

FLZ053-132330-
Osceola FL-
711 PM EDT WED JUN 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OSCEOLA COUNTY
UNTIL 730 PM EDT...

At 711 PM EDT, Doppler radar was tracking a developing strong
thunderstorm near Harmony, or near Narcoossee. This storm was nearly
stationary.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Harmony, Alligator Lake and Pine Grove.

LAT...LON 2831 8111 2819 8106 2814 8124 2827 8128
TIME...MOT...LOC 2311Z 072DEG 4KT 2822 8119

Rodriguez

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:12 PM EDTSpecial Weather StatementMLBOsceola48 min
Jun 13, 1:37 PM EDTSpecial Weather StatementMLBVolusia38 min
Jun 13, 2:15 PM EDTSpecial Weather StatementMLBVolusia30 min
Jun 13, 3:25 PM EDTSpecial Weather StatementMLBVolusia35 min
Jun 13, 4:51 PM EDTSpecial Weather StatementMLBOrange24 min
Jun 13, 5:14 PM EDTSpecial Weather StatementMLBMartin31 min
Jun 13, 5:15 PM EDTAreal Flood AdvisoryMLBOrange, Seminole90 min
Jun 13, 5:24 PM EDTSpecial Weather StatementMLBSeminole21 min
Jun 13, 5:39 PM EDTSpecial Weather StatementMLBOrange36 min
Jun 13, 6:59 PM EDTAreal Flood AdvisoryMLBLake91 min
Jun 13, 7:02 PM EDTSpecial Weather StatementMLBLake13 min
Jun 13, 7:11 PM EDTSpecial Weather StatementMLBOsceola19 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.